Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 372, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 16, 2004, 5:45 PM CDT for Franklin County, Iowa. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2004, 5:45 PM CDT (22:45 UTC)
- Expired
- Aug 16, 2004, 6:45 PM CDT
- In force
- 60 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Franklin County, IA
The radar
The Des Moines radar (KDMX), 120 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 16, 5:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.8 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 505 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 158 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 162245 SVRDMX IAC069-162345- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 545 PM CDT MON AUG 16 2004 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FRANKLIN COUNTY IN NORTH CENTRAL IOWA * UNTIL 645 PM CDT * AT 543 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER COULTER...OR ABOUT 31 MILES SOUTH OF MASON CITY...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR HAMPTON MUNICIPAL AIRPORT AROUND 605 PM CDT... NEAR GENEVA AROUND 615 PM CDT AND NEAR HANSELL AROUND 620 PM CDT. HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA. VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT MONDAY EVENING FOR NORTHWESTERN IOWA. LAT...LON 4291 9349 4256 9349 4256 9304 4290 9303 $$ JUNGBLUTH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 3:27 PM CDT, 2 hours 18 minutes earlier.
Area forecast discussion, Aug 16, 3:27 PM CDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 327 PM CDT MON AUG 16 2004 .DISCUSSION... SCNDRY S/W VSB IN WV IMAGERY IS ANTICIPATED TO COME INTO PLAY FM THE 4-7PM TIME FRAME ALG THE FNT MOVING INTO THE NWRN CRNR ATTM. PROFILERS ARE NOT SHOWING MUCH WIND HOWEVER FOR ANY SGFNT FNTL CONVERGENCE...BUT THE WAVE SHOULD BE ENOUGH TO RELEASE THE INSTABILITY OF 1-2K J/KG. NW WNDS ALF ARND THE DEEP UPR CYC OVR CANADA SHOULD PROVIDE ENOUGH SHEAR FOR A FEW STORMS TO ROTATE. THE 13KM RUC REMAINS EMPHATIC ABT PCPN MOVS EWD ACRS THE CWA OVRNGT...AND NOT MUCH TMR. KEPT CONTINUITY GOING WITH SML CHCS IN THE SE. BNDRY GOING STNRY IN NRN MO TMR EVENING AHD ANOTHER S/W IN THE WNW FLOW. THE GFS IS MORE INDUSTRIOUS WITH THIS WAVE WHEREAS THE ETA/S ARE NOT AS MUCH. CUR FCSTS HAVE CHC POPS ACRS THE S AND WE WILL CONTINUE THAT THINKING...FIGURING THE FNT WL NOT MOVE NWD MUCH IN SUCH A FLOW PTRN. NXT SGFNT FNT ARRIVES LTR THIS WEEK WITH A FRESH AMS...WITH ANY PCPN THREAT SMALL THROUGH THE WKEND ATTM. TMPS WL APPROACH NORMAL OVER THE NXT COUPLE OF DAYS WITH A FALLBACK AGN LATE IN THE WEEK. LOOKING LIKE AUGUST WILL INDEED BE BELOW IF NOT WELL BELOW NORMAL FOR TMPS. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && MYERS
Hazardous weather outlook, Aug 16, 5:05 AM CDT, 12 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 505 AM CDT MON AUG 16 2004 IAZ004>007-015>017-023>028-033>039-044>050-171003- BLACK HAWK IA-BOONE IA-BREMER IA-BUTLER IA-CALHOUN IA-CARROLL IA- CERRO GORDO IA-CRAWFORD IA-EMMET IA-FRANKLIN IA-GREENE IA-GRUNDY IA- HAMILTON IA-HANCOCK IA-HARDIN IA-HUMBOLDT IA-KOSSUTH IA-MARSHALL IA- PALO ALTO IA-POCAHONTAS IA-SAC IA-STORY IA-TAMA IA-WEBSTER IA- WINNEBAGO IA-WORTH IA-WRIGHT IA- INCLUDING THE CITIES OF...FORT DODGE...MASON CITY AND WATERLOO 505 AM CDT MON AUG 16 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND NORTH CENTRAL IOWA ALONG AND NORTH OF HIGHWAY 30. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TODAY AND THIS EVENING AS A STRONG UPPER LEVEL SYSTEM PASSES THROUGH THE AREA. AN ISOLATED SEVERE STORM WITH LARGE HAIL IS POSSIBLE THIS MORNING. A FEW MORE SEVERE STORMS ARE POSSIBLE LATE THIS AFTERNOON AND EARLY THIS EVENING. THE MAIN THREAT WILL ALSO BE LARGE HAIL THOUGH AN ISOLATED DAMAGING WIND EVENT IS POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A SLIGHT RISK FOR SEVERE WEATHER LATE WEDNESDAY AFTERNOON AND EVENING AS A COLD FRONT PASSES THROUGH THE AREA. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED BETWEEN 5 PM AND 10 PM TODAY AND THEN AGAIN LATE WEDNESDAY. IAZ057>062-070>075-081>086-092>097-171003- ADAIR IA-ADAMS IA-APPANOOSE IA-AUDUBON IA-CASS IA-CLARKE IA- DALLAS IA-DAVIS IA-DECATUR IA-GUTHRIE IA-JASPER IA-LUCAS IA- MADISON IA-MAHASKA IA-MARION IA-MONROE IA-POLK IA-POWESHIEK IA- RINGGOLD IA-TAYLOR IA-UNION IA-WAPELLO IA-WARREN IA-WAYNE IA- INCLUDING THE CITIES OF...DES MOINES AND OTTUMWA 505 AM CDT MON AUG 16 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTH CENTRAL IOWA ALONG AND SOUTH OF HIGHWAY 30. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE WEATHER LATE THIS AFTERNOON AND EVENING AS A TROUGH OF LOW PRESSURE ENTERS THE AREA. LARGE HAIL WILL BE THE PRIMARY THREAT DURING THE PERIOD THROUGH AN ISOLATED TORNADO IS POSSIBLE...ESPECIALLY ACROSS WEST CENTRAL AND SOUTHWEST IOWA. A FEW THUNDERSTORMS ARE POSSIBLE LATE THIS MORNING...HOWEVER NONE OF THIS ACTIVITY IS EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA TUESDAY THROUGH THURSDAY AS A BOUNDARY LINGERS OVER SOUTHERN IOWA AND NORTHERN MISSOURI. THERE IS A SLIGHT RISK FOR SEVERE WEATHER LATE WEDNESDAY AFTERNOON AND EVENING. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY SEVERE WEATHER THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY BETWEEN 5 PM AND MIDNIGHT. SPOTTER ACTIVATION MAY ALSO BE REQUIRED WEDNESDAY AFTERNOON AND EVENING. DONAVON
In the hours before
Special weather statement, Aug 16, 5:34 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 534 PM CDT MON AUG 16 2004 IAZ004>007-015>017-023>026-033>037-044>049-057>061-170400- SEVERE THUNDERSTORM WATCH #755 REMAINS IN EFFECT UNTIL 1100 PM CDT FOR THE COUNTIES OF... AUDUBON BOONE CALHOUN CARROLL CERRO GORDO CRAWFORD DALLAS EMMET FRANKLIN GREENE GUTHRIE HAMILTON HANCOCK HARDIN HUMBOLDT JASPER KOSSUTH MARSHALL PALO ALTO POCAHONTAS POLK SAC STORY WEBSTER WINNEBAGO WORTH WRIGHT
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 6:26 PM CDT | Severe Thunderstorm Warning | DMX | Palo Alto | 59 min |
| Aug 16, 6:29 PM CDT | Severe Thunderstorm Warning | DMX | Butler | 46 min |
| Aug 16, 6:44 PM CDT | Severe Thunderstorm Warning | DMX | Franklin, Hardin | 46 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.